North Carolina, 2022High Wind in North Carolina, March 27, 2022
March 27, 2022 · NWS RNK · 2 events in 2 counties and zones
S. allowed for persistent and very gusty winds across the Northern Mountains of North Carolina.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Counter-clockwise flow around a slow moving area of low pressure over the east coast of the U.S. allowed for persistent and very gusty winds across the Northern Mountains of North Carolina. Winds gusted as high as 60 to 64 mph across parts of Ashe and Watauga Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 26, 9:25 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Mar 26, 9:25 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1025 PM EDT Sat Mar 26 2022
.SYNOPSIS...
Low pressure in the upper levels of the atmosphere has settled
over the eastern U.S. and will persist through the weekend.
This feature will result in cooler than normal temperatures and
gusty winds. High pressure builds in for early next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1021 PM EDT Saturday...
Shortwave/vort across the southern/central Appalachians this
evening should bring one more burst of wind over the higher
ridges, though winds have settled some. Will maintain the wind
advisory for the NC High Country/Grayson Highlands for now.
Still looks like enough upslope to allow for an inch or so
overnight in western Greenbrier, so sticking with the advisory
til 2am. Moisture should become more shallow toward dawn cutting
off the snow showers.
Previous discussion from early evening...
Keeping wind advisory til midnight for the NC mountains into the
Grayson Highlands as another shortwave sliding by allows for
another shot for stronger winds in the higher ridges of
Watauga/Ashe and Grayson County. Will let the rest of the wind
advisory drop at 8pm for the New River Valley/Mountain Empire of
VA.
Snow showers will abate overnight but another 1 to 2 inches will
be possible over the mountains of western Greenbrier county, so
will maintain the winter weather advisory there.
Otherwise, just minor changes to the forecast.
Previous discussion from Saturday afternoon...
Precip comes to an end soon, with a hard freeze for many
tonight...
A cold and dynamic upper level system was centered over eastern PA
this afternoon, with troughing extending into the Deep South. A
couple fronts have rippled through the area today, and have helped
to trigger widespread showers. Rain is more likely east and south of
the Blue Ridge, and a rain/snow mix or just snow falling in the
mountains and foothills. Colder and drier air is filtering in behind
the system, with temperatures struggling against strong CAA,and we
have reached our highs already in many spots. The main vorticity
lobes with this anomalously deep trough will shift east Sunday.
More significant snow accumulations of 2-4" with locally higher
amounts should be confined to just the highest elevations, while
lower elevations could pick up 1-2" through Sunday morning. That
includes this morning's snow totals. For most areas, the warm
ground is causing the snow to melt, and it has taken a while for
snow to stick anywhere, unless you happen to be under a band
with heavier rates, like Bluefield was this morning. A winter
weather advisory remains in place for western Greenbrier County
until 2 AM.
Deep mechanical mixing today, along with CAA and a tight
pressure gradient, has resulted in the winds gusting into the
25 to 35 mph range with occasional gusts to 50 mph. This along
with the snow has made for some wintry scenes today. A wind
advisory remains in place for portions of southwest VA and
northwest NC through 8 PM.
Downsloping west winds will help skies to clear eventually over
the Piedmont. For tonight, expecting a hard freeze for areas
along and west of the Blue Ridge, with lows near 30F to the east
and south. Our growing season has not begun, so a freeze
warning will not be issued. Winds will decrease some with
nightfall, but it will still remain quite gusty overnight,
especially for ridges.
On Sunday, temperatures will be similar to today and it will be
another windy day with deep mixing. A wind advisory and/or fire
danger statement may be needed Sunday, but will hold off with
the current hazards in place. Skies will clear out Sunday, even
for most of the mountains, as the main short waves shift east.
Confidence in the near term forecast is moderate for PoPs and
snow amounts, and higher for other parameters.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 145 PM EDT Saturday...
Blustery and Cold Weather continues through Monday.
An anomalously deep upper level trof will slowly lift northeast
into Monday night. A deep northwest flow will continue the low
relative humidities during the short term period.
Under mostly clear conditions, Low temperatures Sunday night will
range from the teens in the northwest mountains to the mid 20s in
the piedmont.
Another upper level disturbance will drop southeast along the
upper trof in the Northeast U.S. Monday. The dry northwest
flow will continue Monday with a gusty afternoon. High
temperatures will warm into the upper 20s in northwest
Greenbrier county in West Virginia to the upper 50s in the
Piedmont. Low temperatures Monday night into Tuesday morning
will vary from around 20 degrees in the mountains to near 30
degrees in the Piedmont.
Moderate confidence in the Short term period.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 145 PM EDT Saturday...
A brief warm up Tuesday into Wednesday, followed by showers and
storms Thursday.
A warm front lifting north across the region may generate some
light snow or snow flurries Tuesday morning. The GFS looked
overdone with this precipitation compared to other deterministic
models considering the dry airmass in place. Kept some light
pops in the west similar to the NBM.
An upper ridge will quickly build over the region Wednesday and
Thursday with a deep upper level low forming across the Great
Lakes by Friday. There remains uncertainty about the strength
and timing of the upper level low with the ensemble clusters
indicating a closed Great Lake low maintaining the moist and
deep south flow.
The combination of upper level divergence, healthy CAPES,high
PWATs and a southerly low level jet Thursday are a strong
signal for showers and thunderstorms with the potential for
severe storms especially in the Piedmont. SPC Severe Weather
Outlook DAY 4-8 highlights this potential. Cold air pushes in
behind the front for the weekend.
Moderate confidence in the Long Term Forecast Period.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 720 PM EDT Saturday...
Sub-VFR cigs and possibly vsbys can be expected at BLF/LWB this
evening with snow showers at times, but as the last of the upper
disturbance moves across, the moisture becomes shallow to limit
precip. Ceilings will likely stay 1500-3000ft at BLF/LWB with
some potential for sub-1kft cigs at BLF but left out for now.
Further east expect sct/bkn VFR to clear out overnight.
Winds will stay gusty at most sites through Sunday as we stay
between high pressure situated from the Canadian Prairies to the
Mid Mississippi Valley, and low pressure over the Canadian
Atlantic Provinces.
The sub-VFR ceilings in WV will scatter out by midday Sunday.
Forecast confidence is above average on winds and VFR east of
the mountains and average on cigs/vsbys and snow showers at
BLF/LWB this evening/overnight.
Extended Aviation Discussion...
Deep low pressure aloft will move east of the area late Sunday
through Monday allowing high pressure to build across the region
at the surface. A warm front will lift northward through the
region by Tuesday bringing a chance for showers to the area,
with sub-VFR possible. Another strong Pacific-based cold front
will reach the region from the west late in the week bringing
sub-VFR with the next chance for more significant weather to
the area in the form of showers and thunderstorms, some possibly
strong.
&&
.FIRE WEATHER...
A fire danger statement was issued for the NC mountains to
piedmont and the VA piedmont for Sunday due to another day of
gusty winds and low humidity, with more sunshine expected.
&&
.EQUIPMENT...
The KFCX radar will encounter intermittent outages until further
notice as technicians continue to troubleshoot network
communication issues. We apologize for the inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until midnight EDT tonight for VAZ015.
NC...Wind Advisory until midnight EDT tonight for NCZ001-018.
WV...Winter Weather Advisory until 2 AM EDT Sunday for WVZ508.
&&
SYNOPSIS...SH/WP
NEAR TERM...SH/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM/SH/WP
FIRE WEATHER...PM/SH/WP
EQUIPMENT...Hazardous weather outlook, Mar 26, 7:17 PM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
817 PM EDT Sat Mar 26 2022
WVZ508-280030-
Western Greenbrier-
817 PM EDT Sat Mar 26 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills will be near 5 below zero Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ015-280030-
Grayson-
817 PM EDT Sat Mar 26 2022
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507-280030-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
817 PM EDT Sat Mar 26 2022
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-280030-
Ashe-Watauga-
817 PM EDT Sat Mar 26 2022
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for northwest North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Winds will be quite gusty once again Sunday. Enhanced fire danger
will be a concern Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002>006-019-020-VAZ043>047-058-059-280030-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
817 PM EDT Sat Mar 26 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Enhanced fire danger will be concern Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Watauga
- When
- March 27, 2:00 AM EST
- Where
- Watauga forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
A wind gust of 64 mph was recorded by a CWOP station at Blowing Rock.
High Wind, Ashe
- When
- March 27, 6:15 AM EST
- Where
- Ashe forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
A wind gust of 60 mph was recorded by the AWOS equipment at the Ashe County Airport near Jefferson.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in California, March 27 to 29, 202264 kt wind · 14 events
- Heavy Snow and High Wind in California, March 27 to 29, 202251 kt wind · 3 events
- Lake-Effect Snow in New York, March 27 to 28, 20222 events
- Winter Weather in Pennsylvania, March 27, 20221 event
- Winter Storm in Michigan, March 27 to 28, 2022$1,000 · 1 event
- Wildfire in Texas, March 27 to 31, 20221 event
- High Wind in California, March 27 to 28, 202263 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015806, 1015807.